Colorado, 2024

Damaging Wind in Colorado, June 30, 2024

June 30, 2024 · NWS GJT · 1 event in 1 county or zone

Unusually high moisture and instability values across eastern Utah and western Colorado led to widespread shower and thunderstorm activity on the 30th. These storms produced heavy rain and strong, gusty winds along with frequent lightning and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Unusually high moisture and instability values across eastern Utah and western Colorado led to widespread shower and thunderstorm activity on the 30th. These storms produced heavy rain and strong, gusty winds along with frequent lightning and some hail. The San Juan mountains and points south saw the most active weather of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 4:57 PM MST, 3 minutes earlier. Its key messages:

  • A Flood Watch for southeast Utah and southwest Colorado remains in effect through Monday afternoon. Abundant monsoonal moisture will bring a heavy rainfall rate threat to these areas through tomorrow.
  • The stonger thunderstorms will be capable of producing gusty outflow winds, large hail, and plenty of cloud-to-ground lightning.
  • Monsoonal moisture gets forced east on Tuesday, and afternoon showers will be far more isolated in nature.
Area forecast discussion, Jun 30, 4:57 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
557 PM MDT Sun Jun 30 2024

.KEY MESSAGES...

- A Flood Watch for southeast Utah and southwest Colorado
  remains in effect through Monday afternoon. Abundant monsoonal
  moisture will bring a heavy rainfall rate threat to these
  areas through tomorrow.

- The stonger thunderstorms will be capable of producing gusty
  outflow winds, large hail, and plenty of cloud-to-ground
  lightning.

- Monsoonal moisture gets forced east on Tuesday, and afternoon
  showers will be far more isolated in nature.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 119 PM MDT Sun Jun 30 2024

Another day, another round of storms. It took awhile for
convection to get going today thanks to a fairly strong cap.
The morning sounding showed a strong midlevel inversion from 400
to 500mb so it took some time to break through. Once it did,
convection started going which is exactly what happened. In 2
scans (approximately 8 minutes), radar returns of 20dBZ jumped
to 58dBZ...not too shabby. PWATs remain high and there's little
change in that regard. Flow around a high situated over Texas
continues to pump in moisture from the south. PWATs hitting 250
to 300% of normal is still in the forecast with models showing
this being 2 to nearly 4 standard deviations above normal. The
deepest moisture is still expected to remain over the southern
half of the forecast area so the Flood Watch will remain in
place. CAPE values as per SPC's Mesoscale Analysis are forecast
to reach between 1500 to 2000 J/kg from 4PM onwards. The highest
CAPE values currently remain over the San Juans. The stronger
storms will produce some gusty outflow winds, large hail, and
torrential rains that will increase flooding concerns. The 18Z
HRRR guidance is keeping convection in the forecast through this
afternoon and evening and continuing for the overnight. Looks
like a second wave will move through around 9PM and though convection
will die down, some, lightning, gusty winds, and the continued
threat of heavy rain will continue.

Monday morning, some lingering, moderate to occasionally heavy,
showers will be found across the higher terrain of the southern
portion of the CWA. By noon, another round of showers and storms
begins...rinse and repeat. One would think the residual clouds
would inhibit convection but forecast CAPE for tomorrow varies
from 500 to 1500 J/kg while midlevel lapse rates will reach 7 to
9C/km. Yep, there's plenty of instability that will get worked
on as an upper level trough moves through. Furthermore, a weak
jet streak will also be moving overhead bringing some upper
level divergence that will also aid in lift. All that being
said, look for very similar conditions tomorrow as we'll see
today.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 119 PM MDT Sun Jun 30 2024

The upper level trough exits the region on Tuesday with dry
northwesterly flow in its wake. This will serve to shunt
monsoonal moisture south and eastward, effectively turning down
the tap we've been drinking from the last week. This will spell
out dry conditions over the western half of the CWA, but remnant
moisture hanging on along the terrain will likely get worked on
another day Tuesday for some afternoon showers and
thunderstorms. Temperatures will remain on the mild side behind
this pseudo- frontal passage Tuesday, with only our desert
valleys hitting 90's. Temperatures quickly surge back upward
Wednesday, as the passing wave flattens into a zonal regime
thanks to a strong northwesterly jet digging into the PACNW.
This will find us in a bit of an ambivalent flow pattern with a
southwest lean to it. Desert valleys will again flirt with
triple digits, both Wednesday and Thursday. The broad cyclonic
flow to our north finally exits Thursday afternoon and northwest
flow returns another downturn in temperatures as well as more
dry air. The drying trend from Wednesday onward proposes some
uncertainty into precipitation forecasts. While shower and storm
coverage will be notably less, it remains risky to commit to a
dry forecast. For now, we'll stick with isolated showers on the
terrain through the end of the week. The dry surface conditions
in the northwesterly regime should allow for some gusty outflow
winds under collapsing storms. This drying trend continues
through the weekend thanks to an amplifying ridge over the West.
The return of warm, dry conditions will once again turn our
attention back to fire weather late week as well. Wednesday and
Thursday look like the best bets for winds and relative
humidities to coincide for critical fire weather. While RH
values will be there, winds still look pretty marginal. The
arrival of the Fourth of July holiday and return of a dry
pattern after a very wet period will warrant some vigilance.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 540 PM MDT Sun Jun 30 2024

Widespread showers and storms continue this afternoon and will
continue through the evening and overnight hours. Included VCSH,
VCTS and -TSRA for all TAF sites except for KVEL and KCNY
through tomorrow morning. Flight conditions will remain mostly
VFR north of I-70 with better chances for lower flight
condition south of I-70. Heavy rain, small hail, and gusty
winds remain the concern due to the convection. Some areas of
MVFR, possibly IFR, can't be ruled out especially overnight due
to low ceilings and stratiform rain. These similar conditions
are likely as well tomorrow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flood Watch through Monday afternoon for COZ009-011-012-014-
     017>023.
UT...Flood Watch through Monday afternoon for UTZ022-028-029.

&&

SHORT TERM...TGR
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Jun 30, 2:50 AM MST, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
350 AM MDT Sun Jun 30 2024

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Sun Jun 30 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Monsoonal moisture will remain over the area providing the means
necessary for thunderstorm development. Some of these storms this
afternoon will be capable of producing hail bigger than dimes and
wind gusts over 50 mph. The main threat however will be rainfall
rates over 1"/hr that could produce excess runoff and flooding. The
flooding threat will linger through overnight hours along with
thunderstorm development especially over southwest Colorado and
southeast Utah.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm development...with hail...gusty winds and heavy
rainfall...remains a threat into Monday before the monsoonal moisture
plume is pushed out of the area by drier air. Isolated afternoon
thunderstorm development will be possible over the southern mountains
through mid week. As the drier air becomes more entrenched late in
the week...elevated fire weather concerns will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed the next few afternoons due to the
threat of flooding and stronger thunderstorms.

In the hours before

Special weather statement, Jun 30, 3:45 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
445 PM MDT Sun Jun 30 2024

COZ003-006-007-009-017-302315-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-
445 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MESA COUNTY
THROUGH 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palisade, or 7 miles east of Grand Junction, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Junction, Palisade, Cameo, Fruitvale, Clifton, Orchard Mesa,
and Whitewater.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 33 and 51.
 U.S. Highway 50 in Colorado between mile markers 33 and 44.
 Colorado 65 between mile markers 57 and 61.
 Colorado 141 between mile markers 148 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3890 10847 3899 10862 3927 10840 3917 10817
TIME...MOT...LOC 2244Z 214DEG 29KT 3906 10843

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Jun 30, 3:50 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
450 PM MDT Sun Jun 30 2024

COZ007-008-010-013-302315-
Central Colorado River Basin CO-Flat Tops CO-
Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
450 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GARFIELD COUNTY
THROUGH 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenwood Springs, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glenwood Springs.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 107 and 120.
 Colorado 82 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3950 10739 3957 10750 3982 10730 3965 10707
TIME...MOT...LOC 2250Z 229DEG 28KT 3958 10739

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KAA
Special weather statement, Jun 30, 4:11 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
511 PM MDT Sun Jun 30 2024

COZ017>020-302345-
Uncompahgre Plateau/Dallas Divide CO-Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Northwestern San Juan Mountains CO-
511 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DOLORES AND
CENTRAL SAN MIGUEL COUNTIES THROUGH 545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Norwood, or 48 miles southwest of Montrose, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Norwood.

This includes Colorado 145 between mile markers 86 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3780 10835 3788 10856 3815 10840 3808 10802
TIME...MOT...LOC 2311Z 214DEG 27KT 3791 10838

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KAA
Special weather statement, Jun 30, 4:43 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
543 PM MDT Sun Jun 30 2024

COZ017-018-020-010015-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
Northwestern San Juan Mountains CO-
543 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MONTROSE COUNTIES THROUGH 615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm over
Norwood, or 32 miles southwest of Montrose, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Norwood.

This includes Colorado 145 between mile markers 94 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3806 10825 3808 10838 3833 10823 3822 10793
TIME...MOT...LOC 2343Z 215DEG 21KT 3811 10825

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KAA
Special weather statement, Jun 30, 4:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
551 PM MDT Sun Jun 30 2024

COZ022-010015-
Animas River Basin CO-
551 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LA PLATA COUNTY
THROUGH 615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cedar Hill, or 14 miles north of Aztec, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Durango, Bondad, Falfa, and Oxford.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 1 and 16.
 U.S. Highway 160 in Colorado between mile markers 85 and 90.
 Colorado 172 between mile markers 15 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3703 10807 3726 10790 3715 10763 3700 10785
      3700 10803
TIME...MOT...LOC 2351Z 222DEG 20KT 3703 10793

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KAA
Special weather statement, Jun 30, 5:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
600 PM MDT Sun Jun 30 2024

COZ017-010030-
Uncompahgre Plateau/Dallas Divide CO-
600 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OURAY AND CENTRAL
MONTROSE COUNTIES THROUGH 630 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Norwood, or 23 miles southwest of Montrose, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Ouray
and central Montrose Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3829 10834 3855 10812 3852 10809 3852 10807
      3850 10807 3847 10806 3852 10805 3852 10804
      3849 10801 3844 10801 3841 10796 3839 10795
      3840 10794 3837 10789 3821 10824
TIME...MOT...LOC 0000Z 225DEG 25KT 3829 10823

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KAA

The radar

The Grand Junction radar (KGJX), 216 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Plata

When
June 30, 5:00 PM MST to 6:00 PM MST
Where
La Plata County, (Dro)durango/Laplata
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.150, -107.750

A storm that formed near the Durango-La Plata County Airport produced heavy rainfall and strong, gusty winds as it moved through. Most recorded gusts were below severe thresholds, but one gust to 64 mph was recorded at the KDRO ASOS at 6:33 PM MDT. No reports of damages, injuries, or fatalities were received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197816.